Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 5, NWS El Paso, TX

February 20, 2020Doña Ana County, Otero County, New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this wind advisory at Feb 20, 2020, 3:06 AM MST for Doña Ana County, Otero County, New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Feb 20, 2020, 5:00 AM MST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2020, 3:06 AM MST (10:06 UTC)
In effect from
Feb 20, 2020, 5:00 AM MST
Expired
Feb 20, 2020, 7:06 PM MST
In force
14 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Otero County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 10.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1924 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WWUS74 KEPZ 201006
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
306 AM MST Thu Feb 20 2020

NMZ417-TXZ420-201900-
/O.NEW.KEPZ.WI.Y.0005.200220T1200Z-200221T0100Z/
Otero Mesa-Northern Hudspeth Highlands/Hueco Mountains-
Including the cities of Crow Flats, Hueco Tanks, and Loma Linda
306 AM MST Thu Feb 20 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...East to northeast winds 25 to 35 mph with gusts up to 50
  mph expected.

* WHERE...Portions of Far Eastern El Paso, Western Hudspeth, and
  Southern Otero Counties, including the Otero Mesa, and areas
  west of the Hueco Mountains.

* WHEN...Until 6 PM MST this evening.

* ADDITIONAL DETAILS...A strong backdoor cold front will bring
  strong easterly winds to the region beginning this morning. Wind
  gusts may reach 50 mph in a few places, especially west of area
  mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ411-TXZ418-201900-
/O.NEW.KEPZ.WI.Y.0005.200220T1400Z-200221T0300Z/
Southern Dona Ana County/Mesilla Valley-Western El Paso County-
Including the cities of Las Cruces, Vado, Sunland Park, 
Downtown El Paso, West El Paso, and Upper Valley
306 AM MST Thu Feb 20 2020

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 8 PM MST
THIS EVENING...

* WHAT...East winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of El Paso and Dona Ana Counties immediately
  west of the Franklin and Organ Mountains. This includes the I-10
  corridor between the west side of El Paso and Las Cruces.

* WHEN...From 7 AM this morning to 8 PM MST this evening.

* ADDITIONAL DETAILS...A strong backdoor cold front will bring
  strong easterly winds to the region beginning later this
  morning. Cross winds will develop along Interstate 10 between
  west El Paso and Las Cruces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hardiman
2 follow-up statements
943 
WWUS74 KEPZ 201837
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
1137 AM MST Thu Feb 20 2020

NMZ411-TXZ418-210300-
/O.CON.KEPZ.WI.Y.0005.000000T0000Z-200221T0300Z/
Southern Dona Ana County/Mesilla Valley-Western El Paso County-
Including the cities of Las Cruces, Vado, Sunland Park, 
Downtown El Paso, West El Paso, and Upper Valley
1137 AM MST Thu Feb 20 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...East winds 25 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of El Paso and Dona Ana Counties immediately 
  west of the Franklin and Organ Mountains. This includes the I- 
  10 corridor between the west side of El Paso and Las Cruces.

* WHEN...Through 8 PM MST this evening.

* ADDITIONAL DETAILS...A strong backdoor cold front will bring
  strong easterly winds to the region. Cross winds will develop 
  along Interstate 10 between west El Paso and Las Cruces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NMZ417-TXZ420-210100-
/O.CON.KEPZ.WI.Y.0005.000000T0000Z-200221T0100Z/
Otero Mesa-Northern Hudspeth Highlands/Hueco Mountains-
Including the cities of Crow Flats, Hueco Tanks, and Loma Linda
1137 AM MST Thu Feb 20 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...East to northeast winds 25 to 35 mph with gusts up to 40 
  mph expected.

* WHERE...Portions of Far Eastern El Paso, Western Hudspeth, and 
  Southern Otero Counties, including the Otero Mesa, and areas 
  west of the Hueco Mountains.

* WHEN...Until 6 PM MST this evening.

* ADDITIONAL DETAILS...A strong backdoor cold front will bring
  strong easterly winds to the region. Wind gusts may reach 50 
  mph in a few places, especially west of area mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
772 
WWUS74 KEPZ 210206
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
706 PM MST Thu Feb 20 2020

NMZ411-TXZ418-210315-
/O.CAN.KEPZ.WI.Y.0005.000000T0000Z-200221T0300Z/
Southern Dona Ana County/Mesilla Valley-Western El Paso County-
Including the cities of Las Cruces, Vado, Sunland Park, 
Downtown El Paso, West El Paso, and Upper Valley
706 PM MST Thu Feb 20 2020

...WIND ADVISORY IS CANCELLED...

East winds have diminished some across this region, but some gusts
of 25 to 35 mph will continue next few hours before further 
diminishing.

$$

Hefner

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Feb 19, 10:11 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Feb 19, 10:11 PM MST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1011 PM MST Wed Feb 19 2020

...UPDATED AVIATION DISCUSSION...

.AVIATION...06Z TAF CYCLE...
VFR conditions, with wind becoming the main aviation concern
tomorrow. For tonight, light southerly winds with SKC. A cold
front will push through Thursday morning (15-17Z) shifting wind to
N/NE at 10-12G20KT. Wind increases by Thursday afternoon to
10-15G25-30KT from the east. Lower cloud deck (SCT-BKN100) may
reach KELP between 15 and 20Z, with increasing clouds SCT-
BKN050-070 at all terminals toward the end of the TAF period. Of
note, but not worthy of a mention in the TAFs: with the wind
shift tomorrow morning, there will be directional wind shear
around 3-5,000 feet through the day.

&&

.PREV DISCUSSION...251 PM MST Wed Feb 19 2020...

.SYNOPSIS...
Rainy and windy weather over the weekend will be the main
forecast headline. A cold front will arrive from the east on
Thursday, bringing cooler weather and gusty winds on Friday.
Widespread rain showers are likely on Saturday as a Pacific low
moves ashore. The highest rain totals are expected across
southwest New Mexico and the Gila Wilderness, with areal flooding
possible. Snow chances will be limited to only the highest area
mountains. Winds increase on Sunday as drier air fills in behind
the Pacific system. Next week ahead will be dry with more cool
temperatures.

&&

.DISCUSSION...
.SHORT TERM...
Any light rain or virga showers across southeastern Hudspeth county
will diminish and move off to the east by the evening hours. There
will be lingering cloud cover early across Hudspeth county with most
locations will clearing out through the rest of the overnight (the
exception being a few scattered high clouds at times). Winds will
slacken with temperatures dropping into the mid 30s to lower 40s,
mild for this time of year relative to average.

A backdoor cold front will approach the eastern portions of the
forecast area during the predawn to early morning hours Thursday.
Low clouds will engulf far eastern Hudspeth and Otero counties with
the threat for a few rain/snow showers during the daytime hours.
Light accumulations are expected. The main story with this front
will be the breezy easterly winds during the late morning through
the afternoon hours. General wind speeds of 10-20KTs are expected
with gusts peaking in the 25-30 KT range across the lowlands.
Western slopes of area mountains will see the highest gusts. High
temperatures on Thursday will stifle a bit, especially across
central and eastern portions of the region, but the core of chilly
air arrives into the overnight hours and especially on Friday for
the entire forecast area.

&&

.LONG TERM...
Cold front will easily be through the entire forecast area by
Thursday night, as gusty east winds advect cooler air into the
region. A rather strong surface pressure gradient will keep winds
strong through much of the night into Friday morning, especially
along west slopes. This shallow airmass will slide under the
predominant ridging aloft, therefore precipitation chances will
be low on Friday despite the increasing moisture profiles.
Temperatures on Friday will be 10 to 15 degrees below normal for
late February. Despite the cooler air, cloud cover and moist
boundary layer air may help prevent lowland overnight freezes.

The most impactful weather will occur over the weekend as an upper
closed low progresses ashore the southern CA coast and a 100-knot
500mb jet streak ahead of the low promote plenty of dynamic lift
for rain and snow showers. Rain chances look to begin as early as
Friday night across southwest NM, expanding across the NM lowlands
Saturday morning. The focus for heavy rains will be across the
Gila Wilderness and other locations west of the Continental
Divide. 24-hour rain totals ranging from 0.50" to 1.00" seems
likely over Grant County, which increases the concern for river
rises and snowpack runoff. Snow levels will remain very high
through Saturday as mild southwest flow keeps the colder air at
bay. Therefore, most of the area will see nothing but rain except
over high mountain peaks. Not really expecting much thunder with
this event, as LI's remain positive and mid-levels stay fairly
stable. More uncertainty regarding rain totals lies eastward over
El Paso and Otero Counties as those places lie closely along the
edge of precipitation and therefore have the greatest range of
possibilities (most likely 0.10" to 0.50").

Trough axis passage slated for Sunday morning as rain chances
quickly end and drier, subsident air moves in behind the low.
Windy conditions through much of the day on Sunday as a strong
surface low tracks across the Central Plains. Current model runs
suggest winds of 25 to 35 mph are possible, which means we're
still slightly below advisory criteria at this time. Temperatures
on Sunday will be near normal (lowland highs in the mid-60's).

Next week looks to be mostly dry as models suggest an extended
period of dry weather. While confidence in low PoPs is high,
significant ensemble spreads in temperature make for a difficult
forecast especially for next Tuesday/Wednesday. GFS has had a few
consistent runs suggesting the arrival of a "sidedoor" cold front
from the north next Tuesday, while other models continue the
warm, west flow. This would greatly influence high temperatures
forecasts next week, though ultimately not too impactful.

&&

.FIRE WEATHER...
A backdoor cold front moves through Thursday with breezy easterly
winds during the late morning through the afternoon hours. The
cooler air will begin filtering into eastern portions of the area,
in addition to a few isolated rain/snow showers across far eastern
Hudspeth and Otero counties, stifling afternoon high temperatures
into the low to mid 50s with 60s the farther west you go. Friday
will be the coolest day with most locations dropping into the low to
mid 50s. A few light rain showers will be possible during the day as
well as moisture begins advecting into the region.

The cool air does not last for long as temperatures warm on Saturday
back to near normal. In addition, strong moisture advection and
dynamical vertical motion associated with an upper level system will
lead to times of showers, some moderate to heavy at times across the
Gila, with waning amounts farther to the southeast. A general 0.75-
1.0" of liquid is possible over portions of the Gila which, in
addition to melting snowpack as temperatures for this event will be
above freezing, may lead to localized areas of flooding and river
flooding. A Pacific front associated with the upper low will sweep
through Saturday night into early Sunday cleaning out the
atmospheric moisture resulting in a dry, but breezy to perhaps windy
Sunday.

The beginning of next week will be dry and mild. The next
possible impactful weather system attempts to drop down from the
north sometime in the Tuesday-Wednesday time frame. At this time,
cooler air and breezy conditions look possible with mainly dry
weather.

Breezy winds Thursday will increase ventilation to mainly Good
across the lowlands with areas of fair. Winds will slacked Friday
through Saturday resulting in mainly poor vent rates. A pick up in
winds once again on Sunday will result in Good to Very Good with an
average of Good ventilation into early next week.

Min RH's steadily increase from the 35-45% range Thursday to between
50-75% on Saturday with the arrival of prolific moisture for this
time of year. Moisture kicks out of the area Sunday decreasing
values into the 20s and 30s through the beginning of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 41  57  37  53 /   0   0   0   0
Sierra Blanca           38  49  31  51 /   0   0   0   0
Las Cruces              38  58  34  50 /   0   0   0  10
Alamogordo              36  56  33  54 /   0   0   0  10
Cloudcroft              27  36  22  38 /   0   0   0  10
Truth or Consequences   37  58  35  51 /   0   0   0  10
Silver City             37  59  34  49 /   0   0   0  10
Deming                  35  61  34  51 /   0   0   0  20
Lordsburg               37  64  35  52 /   0   0   0  10
West El Paso Metro      43  59  38  54 /   0   0   0   0
Dell City               32  52  29  51 /   0  10  10   0
Fort Hancock            38  59  34  57 /   0   0   0   0
Loma Linda              38  50  32  48 /   0   0   0   0
Fabens                  40  58  36  55 /   0   0   0   0
Santa Teresa            39  58  34  53 /   0   0   0  10
White Sands HQ          43  59  36  51 /   0   0   0  10
Jornada Range           36  59  32  51 /   0   0   0  10
Hatch                   35  62  34  53 /   0   0   0  20
Columbus                40  62  37  53 /   0   0   0  20
Orogrande               38  56  33  52 /   0   0   0  10
Mayhill                 30  42  24  50 /   0  20  10  10
Mescalero               28  44  24  48 /   0  10   0  10
Timberon                28  43  23  43 /   0   0   0  10
Winston                 35  55  31  49 /   0   0   0  10
Hillsboro               34  60  31  51 /   0   0   0  20
Spaceport               34  59  31  52 /   0   0   0  10
Lake Roberts            31  60  31  53 /   0   0   0  10
Hurley                  34  59  31  49 /   0   0   0  10
Cliff                   32  67  33  59 /   0   0   0   0
Mule Creek              35  64  36  56 /   0   0   0   0
Faywood                 35  59  33  49 /   0   0   0  20
Animas                  38  67  35  54 /   0   0   0  20
Hachita                 35  64  31  53 /   0   0   0  20
Antelope Wells          38  67  35  56 /   0   0   0  20
Cloverdale              41  64  36  53 /   0   0   0  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Feb 19, 3:15 AM MST, 23 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
315 AM MST Wed Feb 19 2020

NMZ401>417-TXZ418>424-201300-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
3125 AM MST Wed Feb 19 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather will occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A storm system will bring a chance for lowland rains and mountain
snows Friday through Saturday.

Over an inch of rain may fall across the Gila Wilderness area
resulting in rising rivers and streams in Grant and Sierra County
New Mexico. Minor flooding or water ponding may occur around low
water crossings and poor drainage areas.

Breezy to windy on Saturday and Sunday with wind gusts around 30 to
40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

05-Rogash

Nearby

Wind Advisories in New Mexico, 2020Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.